Tornado, Fremont
- When
- April 27, 3:41 PM CST
- Where
- Fremont County, 2 mi NW of Percival
- Rating
- F0
- Path width
- 20 yd
- Reported by
- STORM CHASER
- Coordinates
- 40.767, -95.833
A brief tornado touchdown was reported by a storm chaser.
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 27, 2:25 PM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 325 PM CDT SAT APR 27 2002 FORECAST CHALLENGE BEYOND SHORT TERM IS A SERIES OF SYSTEMS OUT OF BOTH BRANCHES OF FLOW. MAIN SYSTEM SEEMS TO BE TIMED FOR WED. IN THE SHORT TERM...VERY FAST MOVING LOW WILL PRODUCE MAIN SEVERE THREAT THE REST OF THE AFTN INTO EARLY EVE. GOOD SETUP FOR MINI SUPERCELLS WITH THIN WEDGE OF WARM MOIST AIR JUST AHEAD OF SFC LOW WHILE COLD AIR PUNCHES IN AT 700 MB BENEATH LOW TROP. AFTER SYSTEM MOVES THROUGH...WINDS PICK UP FOR A WHILE WITH SOME LIGHT RAIN WRAPPING AROUND THRU NRN AND CENTRAL COUNTIES. RAINFALL SO FAR 1 TO 2 INCHES MANY LOCATIONS...BUT PRESENT SYSTEMS MOVING SO FAST THAT FLASH FLOOD THREAT IS NOT WORTH MENTIONING. LATER TONIGHT STRATOCU WRAPAROUND WILL CONTINUE THROUGH MOST OF THE AREA...BUT EXPECT IT TO BREAK UP EARLY SUNDAY AS ANTICYCLONIC FLOW TAKES OVER. NEXT SYSTEM IS A FAIRLY WEAK LOOKING WAVE...BUT IT GENERATES IMPRESSIVE LIFT IN THE MID LEVELS OF ETA IN PARTICULAR. WORTH A SLIGHT CHC OF SHOWERS LATE SUN NIGHT AND MON MORNING. NEXT SYSTEM APPROACHES LATER TUE INTO WED. THIS ONE LOOKS MORE IMPRESSIVE AND SHOULD BE TAPPING GULF MOISTURE. MODELS DISAGREE ON STORM TRACK...BUT BEST CONSENSUS APPEARS TO BE ACROSS KS. KEPT POPS HIGH AND TEMPS COOL. LATER IN THE EXTENDED...CONDITIONS APPEAR TO BE DRY AS THE AREA STARTS OUT UNDER HIGH PRESSURE THEN GETS INTO RETURN FLOW BY SAT...BUT REMAINS WELL AWAY FROM THE STORM TRACK THROUGHOUT. WENT WITH TOP AND EAX FOR A DRY FORECAST. 125 AM CDT SAT APR 27 2002 FORECAST CHALLENGES -- SEVERE WEATHER POTENTIAL TODAY SYNOPSIS -- LATEST REGIONAL 88D REFLECTIVITY MOSAIC/IR IMAGERY SHOWS INCREASING CONVECTIVE ACTIVITY FROM S-CNTRL NEB TO ERN KS. THESE STORMS ARE FORMING IN A ZONE OF INTENSE WARM ADVECTION/ISENTROPIC LIFT AND ON THE NOSE OF INCREASING 850 MB MOISTURE, PER OUN 27/00Z SOUNDING AND 27/03Z RUCII DATA. AT THE SURFACE, A DEEPENING LOW WAS SITUATED OVER NERN NM AT 06Z, WITH THE PRIMARY WARM FRONT STILL WELL TO OUR S, OVER N-CNTRL TX. FORECAST -- SEVERE WEATHER POTENTIAL IN THE NEXT 2-4 HOURS AND THEN AGAIN THIS AFTERNOON ARE THE MAIN CONCERNS. THE ETA AND AVN ARE NOW IN FAIRLY GOOD AGREEMENT ON THE MASS FIELDS THROUGH THE FIRST 24 HOURS. IN THE SHORT TERM, CONTINUED MOIST/THERMAL ADVECTION IN THE LOW LEVELS WILL INCREASE CHANCES OF ELEVATED SEVERE CONVECTION EARLY THIS MORNING. 27/03Z RUCII FORECAST SOUNDINGS FOR SERN NEB SHOW MUCAPE VALUES INCREASING TO AROUND 1000 J/KG BY 09Z WITH SUFFICIENT SHEAR THROUGH THIS BUOYANT LAYER TO SUPPORT ELEVATED MESOCYCLONES. THEN, ATTENTION TURNS TO THE INTENSE MID-LEVEL SHORTWAVE CURRENTLY OVER NM AS OF 06Z. THIS FEATURE WILL RAPIDLY EJECT NEWD TODAY WITH A POTENT SURFACE CYCLONE MOVING FROM N-CNTRL KS/S-CNTRL NEB INTO SWRN IA BY 28/00Z. THE AMOUNT OF SEVERE WEATHER IN OUR CWA TODAY WILL BE CONTINGENT ON TWO FACTORS: 1) THE AMOUNT OF QUALITY MOISTURE RETURN, AND 2) THE DEGREE OF AIRMASS MODIFICATION AHEAD OF THE SURFACE LOW. 06Z METAR DATA SUGGESTS 1) MAY BE THE MOST PROBLEMATIC AS THE GOOD SURFACE DEWPOINTS (I.E. 55-65) ARE STILL OVER TX. EVEN WITH INTENSE CYCLOGENESIS, THIS MOISTURE WILL LIKELY NOT MAKE IT, ESPECIALLY GIVEN OUR SURFACE TRAJECTORIES (SE). THUS, THE BEST CHANCES FOR 50S DEWPOINTS WILL NOT BE ADVECTIVE, BUT FROM AIRMASS SATURATION DUE TO THE ONGOING CONVECTION. THIS LEADS TO 2). HOW MUCH AIRMASS RECOVERY WILL OCCUR AHEAD OF THE SURFACE LOW? BOTH THE ETA AND AVN INDICATE AN IMPRESSIVE DRY SLOT MOVING INTO SERN NEB/SWRN IA BY 18Z, SO IT APPEARS SOME DESTABILIZATION IS POSSIBLE. GIVEN THE DYNAMICS OF THE SYSTEM, ONLY 500-1000 J/KG WILL LIKELY BE NECESSARY TO INITIATE SURFACE-BASED CONVECTION. LOW LCL HEIGHTS AND HIGH 0-1 KM SRH/SHEAR VALUES NE OF THE SURFACE LOW, SUGGEST GOOD LOW-TOPPED TORNADIC SUPERCELL POTENTIAL *IF* CONVECTION CAN INITIATE IN OUR CWA. WE WILL HIT THIS SCENARIO RATHER HARD ACROSS OUR SERN ZONES IN THE HWO. THIS SYSTEM WILL RAPIDLY MOVE TO THE E TONIGHT, WITH SOME LINGERING PRECIPITATION THIS EVENING. BOTH THE AVN/ECMWF INDICATE THE NEXT CHANCE OF PRECIPITATION WILL OCCUR ALONG AND TO THE N OF A FRONTAL BOUNDARY THAT WILL BE SLOWLY SAGGING THROUGH THE AREA TUESDAY NIGHT/WEDNESDAY. OTHERWISE, GUIDANCE TEMPERATURES LOOKS REASONABLE ON HIGHS/LOWS. MEAD IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402 359-5166. .OMA...NONE. POLLACK
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-271700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1243 PM CDT SAT APR 27 2002 STORM SPOTTERS OVER EAST CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS SOUTHWEST IOWA SHOULD PREPARE TO BE DEPLOYED THIS AFTERNOON. THERE IS A GOOD POSSIBILITY THAT SEVERE THUNDERSTORMS WILL DEVELOP AFTER 130 PM OVER SOUTHEAST NEBRASKA...WITH THE POTENTIAL FOR TORNADOES AND LARGE HAIL. THESE STORMS WILL RAPIDLY SPREAD INTO EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA BY LATE AFTERNOON OR EARLY EVENING. AN INTENSE LOW PRESSURE SYSTEM AND UPPER AIR DISTURBANCE...WILL MOVE JUST NORTH OF THE KANSAS BORDER FROM SOUTH CENTRAL ACROSS SOUTHEAST NEBRASKA THIS AFTERNOON...AND NEAR THE IOWA AND MISSOURI BORDER THIS EVENING. THERE IS A POTENTIAL FOR TORNADOES TO DEVELOP NEAR THE TRACK OF THE LOW PRESSURE SYSTEM. THE AREA OF GREATEST DANGER FOR TORNADOES APPEARS TO BE ALONG AND SOUTH OF A LINE FROM SEWARD TO LOUISVILLE AND RED OAK IOWA. FURTHER NORTH...THERE IS A CHANCE OF SEVERE THUNDERSTORMS CONTAINING LARGE HAIL. THE AREA ALONG THE PLATTE RIVER AND FROM OMAHA EASTWARD INTO IOWA APPEARS TO BE IN LESS DANGER OF TORNADO DEVELOPMENT...SINCE A STRONG INVERSION IS EXPECTED TO PERSIST NEAR THE SURFACE. THERE IS A LESSER CHANCE OF LARGE HAIL IN NORTHEAST NEBRASKA... ESPECIALLY NEAR THE SOUTH DAKOTA BORDER. IN THIS AREA... INSTABILITY WILL PROBABLY BE TOO WEAK TO SUPPORT SEVERE THUNDERSTORM DEVELOPMENT. THIS STORM SYSTEM WILL RAPIDLY MOVE EAST AWAY FROM THE AREA OVERNIGHT...WITH NO HAZARDOUS WEATHER EXPECTED THROUGH MONDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION...IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). POLLACK
NEZ042-050-065-066-078-088-089-272145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 417 PM CDT SAT APR 27 2002 TORNADO WATCH NUMBER 156 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN EASTERN NEBRASKA... PLATTER...BUTLER...SEWARD...SALINE...JEFFERSON...LANCASTER... AND GAGE. THE THREAT OF DANGEROUS THUNDERSTORMS HAS SHIFTED NORTH AND EAST AWAY FROM THESE COUNTIES. JP
The Omaha radar (KOAX), 76 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
1 tornado. Local standard time, as filed.
A brief tornado touchdown was reported by a storm chaser.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyThe tornado archive for Iowa, 2002Warnings in Iowa, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292068.